Home' Australian Pharmacist : Australian Pharmacist November 2016 Contents Australian Pharmacist November 2016 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
Given that Emma has recently been
taking amoxycillin for a middle ear
infection, and she has developed red,
swollen lesions on her hip, it seems
possible that a fixed-drug eruption is the
cause of her current symptoms. Of all the
possible causes of this rash, it seems as
though a fixed-drug eruption would be
most likely. You refer Emma to her doctor
for review today.
In cases of suspected fixed-drug
eruptions, the primary goals are
to identify the causative drug, and
then cease it (together with future
avoidance of the drug).
chemically unrelated drugs should be
prescribed for the patient in place of
the suspected causative agent in all
The mainstay of treatment
is symptomatic, and can involve
oral antihistamines and/or topical
Six weeks later, Emma and her mother
return to the pharmacy to purchase
some products. They stop by the
dispensary to let you know that Emma’s
rash has resolved. Emma’s doctor
confirmed that she most likely had a
reaction to the amoxycillin she was
prescribed the previous week, and has
advised both Emma and her mother
to notify all health professionals in the
future of this reaction. Emma’s mother
would like you to record this reaction
in her pharmacy record, so all of the
pharmacists are aware. Fortunately,
Emma’s ear infection has completely
resolved, and she has had no other
symptoms of late (and therefore does
not require further antibiotic therapy).
To treat the rash, Emma’s doctor asked
her to take some loratadine liquid, and
to apply hydrocortisone cream 1% to the
affected areas (twice daily).
few days of this treatment, the rash
disappeared and Emma was no longer
feeling uncomfortable. Emma and her
mother thank you for your assistance
with this case.
You ask Emma and her mother some
additional questions, and discover
that she does not have any blister-like
lesions on her skin. Emma’s mother
describes the rash as swollen lesions on
the skin. Emma has not reported any other
cold-like symptoms. Furthermore, Emma’s
mother has confirmed that she received
all of her childhood vaccinations on time.
Due to these factors, it does not appear
that Emma is experiencing chicken pox on
Urticaria (or hives) is a pruritic
skin reaction caused by the release
of chemical mediators (including
histamine, platelet-activating factor
and cytokines) from tissue mast
cells and circulating basophils.
The condition is usually considered to
be self-limiting, but in some cases can
become chronic, or represent a severe,
life-threatening allergic reaction.
Acute urticaria can be caused by a
variety of factors, such as acute bacterial
or viral infections, food or drug allergies,
An urticarial rash
appears as well-defined, intensely
itchy, raised wheals (oedematous
areas of the superficial skin) which are
usually 1–2 cm in diameter, although
they may vary in size and can also
Lesions may be pale to
brightly erythematous in nature, and
can sometimes be burning, painful,
and warm to touch.
experience urticaria on any part of the
body, and symptoms typically have
a rapid onset (within minutes).
Lesions typically last from minutes to
several hours, and individual urticarial
lesions will generally resolve within
24 hours without treatment.
Emma’s mother informs you that the
rash is causing a burning sensation,
and appeared quickly (overnight). She
shows you the rash, and you note that
there are some well-defined swollen red
lesions. Emma reinforces that the lesions
feel like they are burning, but are not itchy.
As Emma is not experiencing any itch, it
seems unlikely that urticaria is the cause
of her current lesions.
Fixed-drug eruptions are described as
one or more erythematous skin lesions
which appear due to systemic exposure
to a drug.
They characteristically recur
on the same site of the body each time
the offending agent is taken, but with
each exposure the number of involved
sites may increase.
exact cause of such a reaction is not
well defined, it is believed that an
allergic response is involved.
associated with a fixed-drug eruption
are well defined, red coloured, round
or oval patches, which are typically
swollen and on occasion, the centre of
the patch may blister.
then gradually fade to a purple or brown
Other symptoms may include
burning, itch and pain.
12 Patients usually
develop lesions within 30 minutes to
8 hours of taking the offending agent,
however upon initial exposure to the
agent, the rash may take up to 2 weeks
Lesions more commonly
occur on the limbs than the trunk, and
the hands and feet, genitalia (glans
penis) and perianal areas are favourite
The lip, hip and lower back/
sacrum are also common locations.
Various drugs are capable of causing
fixed-drug eruptions (see Table 1).
Table 1. Examples of some common drugs which may cause fixed–drug eruptions
Nonsteroidal anti-inflammatory drugs (NSAIDs)
References: Butler12; Dermnet13
Links Archive Australian Pharmacist October 2016 Australian Pharmacist December2016 Navigation Previous Page Next Page